Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO

May 1, 2018Logan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 1, 2018, 3:14 PM MDT for Logan County, Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 3:14 PM MDT (21:14 UTC)
Expired
May 1, 2018, 4:00 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Logan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS55 KBOU 012114
SVRBOU
COC075-123-012200-
/O.NEW.KBOU.SV.W.0002.180501T2114Z-180501T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
314 PM MDT TUE MAY 1 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Weld County in northeastern Colorado...
  West central Logan County in northeastern Colorado...

* Until 400 PM MDT.

* At 313 PM MDT, a severe thunderstorm was located over Stoneham, or
  24 miles north of Fort Morgan, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Stoneham, Pawnee Pass and Willard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 10346 4052 10346 4052 10376 4070 10377
TIME...MOT...LOC 2113Z 267DEG 9KT 4062 10370 

HAIL...1.00IN
WIND...<50MPH
 
$$

MEIER
2 follow-up statements
429 
WWUS55 KBOU 012148
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
348 PM MDT TUE MAY 1 2018

COC075-123-012200-
/O.CON.KBOU.SV.W.0002.000000T0000Z-180501T2200Z/
Weld CO-Logan CO-
348 PM MDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EASTERN WELD AND WEST CENTRAL LOGAN COUNTIES...

At 348 PM MDT, a severe thunderstorm was located 5 miles west of
Pawnee Pass, or 18 miles west of Sterling, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stoneham, Pawnee Pass and Willard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 10346 4052 10346 4052 10370 4069 10371
TIME...MOT...LOC 2148Z 269DEG 11KT 4060 10357 

HAIL...1.00IN
WIND...<50MPH
 
$$

MEIER
987 
WWUS55 KBOU 012157
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
357 PM MDT TUE MAY 1 2018

COC075-123-012207-
/O.EXP.KBOU.SV.W.0002.000000T0000Z-180501T2200Z/
Weld CO-Logan CO-
357 PM MDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WELD AND WEST CENTRAL
LOGAN COUNTIES WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4074 10346 4052 10346 4052 10370 4069 10371
TIME...MOT...LOC 2157Z 267DEG 9KT 4060 10354 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:45 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 1, 10:45 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1045 AM MDT Tue May 1 2018

.UPDATE...
Issued at 1021 AM MDT Tue May 1 2018

A southeasterly wind field is developing over the plains at this
time. There are isolated light rain showers over the northern half
of the CWA moving northeastward. The southwesterly flow aloft is
expected to continue with a jet maximum to move across the CWA
this afternoon and this evening. This along with an expected
Denver cyclone to develop later this afternoon will allow the
going GFE pops to continue. The QPF fields still keep the best
hopes of measurable precipitation over the western and northern
areas of the CWA this afternoon and tonight. Will change some sky
cover and pops according to current data.

&&

.SHORT TERM...(Today and tonight)
Issued at 257 AM MDT Tue May 1 2018

Main trends for the next 24 hours are cooler temperatures and
another round of showers and thunderstorms this afternoon and
evening over the mountains and northeast plains. The upper level
trof over the Great Basin will deepen and develop into a closed
low over Southern Nevada by early Wednesday morning. Ahead of the
low, jet streak will begin to nose into central and northern
Colorado by this afternoon and provide additional ascent for
showers and thunderstorm production. Surface trof is currently
draped across southeast Colorado and into Kansas and is providing
for shallow easterly upslope flow over the plains. Stratus has
been developing over the last few hours and beginning to get more
widespread while showers continue to generate right near the
foothills and moving north and northeast.

Convection again today looks to be focused on a Denver to Akron
line and points northward as convection will be focused on a dry
line boundary with drier southwest winds coming off the Palmer
Divide and more moist, northeast flow further north. Surfaced
based CAPE values up to 1000j/kg along with modest shear for some
marginally severe storms. SPC has portions of the northern plains
in a marginal risk for severe and this looks fine. Showers and
storms will decrease later this evening. There will still be
clouds and lingering showers overnight in the mountains as the
area will be under increasing ascent from the upper low.

.LONG TERM...(Wednesday through Monday)
Issued at 257 AM MDT Tue May 1 2018

An upper level low will be over the swrn US at 12z Wed and then will
move northeast across Colorado Wed night into Thu.  At the sfc, low
pres will extend fm the central mtns into sern CO and then
consolidate into one main low by Wed evening over swrn KS.

As the system approaches on Wed there will be a gradual increase in
mid lvl ascent along with diffluent flow aloft.  Thus should see
shower coverage increase along with sct tstms as well.  Meanwhile
depending on the exact track of the upper level low, there will
likely be a band of heavier pcpn across portions of nrn CO Wed night
into Thu. At this time, portions of the nrn Mtns, nrn Foothills
and adjacent plains north of a Denver to Akron line, appear to
have the highest threat. Have decided to issue a winter storm
watch for zone 33 as this area could receive significant snow Wed
aftn thru midday Thu. Other areas of the Mtns may need advisories
Wed night into Thu as orographic flow becomes more favorable as
the upper level low moves into nern CO by 12z Thu. Some areas of
the nrn Foothills could get heavy wet snow late Wed night into Thu
morning as snow levels drop down to 7500 feet, however, overall
confidence isn't as high so will hold off on a watch in zone 35.

By Thu aftn the upper level low will move into central Nebraska
as mid lvl descent develops over the area along with decreasing
moisture. Thus should see pcpn gradually diminish in the aftn
except possibly over the far northeast plains.

For Thu night Fri drier air in NW flow aloft will spread across the
area.  Thus it should be dry in most areas, however, can't rule out
some isold showers over the mtns in the aftn.  Highs will warm
considerably, over nern CO, as readings reach the lower to mid
70s.

On Sat the flow aloft will become more westerly with an increase in
mid and higher level moisture.  There may be just enough moisture
for a slight chc of aftn convection in the mtns.  Temps will
continue to rise as readings reach the mid to upper 70s over nern
Co.

For Sun westerly flow aloft will continue.  The ECMWF has a
weak cool fnt moving across nern CO during the day while the GFS
keeps this feature further to the northeast.  Despite their
differences both models do show better instability Sun aftn/evening
over the plains so will keep in a slight chc of tstms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1021 AM MDT Tue May 1 2018

The lower ceilings are gone and the latest models keep them out
of DIA until late this evening if at all. Will go with east and
southeasterly winds at DIA the rest of today into this evening.
Chances of rain showers are not very high through tonight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday afternoon through Thursday
morning for COZ033.

&&

UPDATE.......RJK
SHORT TERM...Entrekin
LONG TERM....RPK
AVIATION.....RJK
Hazardous weather outlook, May 1, 10:55 AM MDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Tue May 1 2018

COZ030>051-021700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Tue May 1 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
over the mountains and plains before diminishing later in the
evening. The best chance for storms will be along and north of a
line from Denver to Akron. The strongest storms may produce one
inch hail wind gusts to 60 mph. Further south over the Palmer
Divide, the airmass will be warmer and drier.

Over the high mountains above 10,500 feet snow showers may result
up to 4 inches of accumulation through tonight. Mountain valleys
will see a mix of rain and snow showers, but little if any
accumulation is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An upper level disturbance will move across the area Wednesday
into Thursday. This system will bring widespread precipitation
across north-central and northeast Colorado. Heavy, wet snow will
fall in the northern mountains Wednesday afternoon through
Thursday morning with several inches of accumulation possible. The
heaviest snow totals are expected to be across Larimer county and
Rocky Mountain National Park. Other mountain areas and higher
foothills will see lesser snow accumulations Wednesday night and
Thursday morning.

Drier and warmer weather will return on Friday and Saturday. On
Sunday and Monday, increased moisture with upslope flow will allow
for scattered thunderstorms to develop in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm over the northeast
plains.

In the hours before

Local storm report, May 1, 1:56 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
156 PM MDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 SW LONGMONT           40.14N 105.15W
05/01/2018  M0.88 INCH       BOULDER            CO   TRAINED SPOTTER

            HAIL 3/8 TO 1/2 INCH DIAMETER COVERED THE GROUND WITH A
            FEW STONES TO NICKEL SIZE

&&

JKALINA

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 6:22 PM MDTSpecial Weather StatementBOUWeld38 min
Apr 30, 8:26 PM MDTSpecial Weather StatementBOUWeld49 min
May 1, 3:40 AM MDTWinter Storm WatchBOUBoulder, Grand, Jackson, Larimer12 hr
May 1, 3:49 PM MDTWinter Storm WarningBOUBoulder, Grand, Jackson, Larimer44 hr
May 1, 4:51 PM MDTSevere Thunderstorm WarningBOUWashington39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.